Alert archive / Texas / Tornado Warnings in 2014
Tornado Warning 9, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 26, 2014, 6:36 PM CDT for Sterling County, Texas. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2014, 6:36 PM CDT (23:36 UTC)
- Expired
- May 26, 2014, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.5 in
County Sterling County, TX
The radar
The San Angelo radar (KSJT), 64 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:47 PM CDT | TORNADO | 14 Wsw Sterling City, TX | CONFIRMED TORNADO ON THE GROUND. |
| May 26, 6:54 PM CDT | HAIL 1.75 | 2 Wnw Sterling City, TX | |
| May 26, 7:02 PM CDT | TSTM WND GST 60 | Sterling City, TX | |
| May 26, 7:12 PM CDT | HAIL 2 | 5 Wnw Sterling City, TX | |
| May 26, 7:13 PM CDT | TORNADO | 5 Wnw Broome, TX | ROPE TORNADO |
| May 26, 7:15 PM CDT | HAIL 1.75 | Sterling City, TX | |
| May 26, 7:15 PM CDT | TORNADO | 1 Nw Broome, TX | BRIEF ROPE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:03 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
862
WFUS54 KSJT 262336
TORSJT
TXC431-270015-
/O.NEW.KSJT.TO.W.0009.140526T2336Z-140527T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 PM CDT MON MAY 26 2014
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN STERLING COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 715 PM CDT
* AT 631 PM CDT...A CONFIRMED TORNADO WAS LOCATED 9 MILES EAST OF
GARDEN CITY...AND MOVING EAST AT 30 MPH.
HAZARD...DAMAGING TORNADO AND TENNIS BALL SIZE HAIL.
SOURCE...RADAR CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN STERLING
COUNTY. WHILE THE TORNADO MAY STAY SOUTH OF STERLING CITY..THE
HAIL CORE ITSELF...WITH TENNIS BALL HAIL MAY AFFECT STERLING CITY
AROUND 7 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 3196 10127 3187 10086 3170 10083 3170 10086
3159 10086 3156 10088 3162 10127
TIME...MOT...LOC 2334Z 290DEG 27KT 3182 10132
TORNADO...OBSERVED
HAIL...2.50IN
$$2 follow-up statements
941
WWUS54 KSJT 262354 RRA
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 PM CDT MON MAY 26 2014
TXC431-270015-
/O.CON.KSJT.TO.W.0009.000000T0000Z-140527T0015Z/
STERLING TX-
654 PM CDT MON MAY 26 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN STERLING COUNTY
UNTIL 715 PM CDT...
AT 652 PM CDT...A CONFIRMED TORNADO WAS LOCATED 12 MILES WEST OF
STERLING CITY...AND MOVING EAST AT 30 MPH.
HAZARD...DAMAGING TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
STERLING CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 3196 10127 3187 10086 3170 10083 3170 10086
3159 10086 3156 10088 3162 10127
TIME...MOT...LOC 2354Z 290DEG 27KT 3178 10116
TORNADO...OBSERVED
HAIL...1.75IN
$$394
WWUS54 KSJT 270003 RRA
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
703 PM CDT MON MAY 26 2014
TXC431-270015-
/O.CON.KSJT.TO.W.0009.000000T0000Z-140527T0015Z/
STERLING TX-
703 PM CDT MON MAY 26 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN STERLING COUNTY
UNTIL 715 PM CDT...
AT 701 PM CDT...A CONFIRMED TORNADO WAS LOCATED 9 MILES SOUTHWEST OF
STERLING CITY...AND MOVING EAST AT 25 MPH. THE HAIL CORE ITSELF WAS
OVER STERLING CITY...CONTAINING GOLFBALL HAIL AND 70 MPH WINDS.
HAZARD...DAMAGING TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
STERLING CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 3196 10127 3187 10086 3170 10083 3170 10086
3159 10086 3156 10088 3162 10127
TIME...MOT...LOC 0002Z 287DEG 22KT 3178 10111
TORNADO...OBSERVED
HAIL...1.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 6:16 PM CDT, 20 minutes earlier.
Area forecast discussion, May 26, 6:16 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 616 PM CDT MON MAY 26 2014 .AVIATION... /00Z TAFS/ Large complex of storms will slide southeast into the area during the evening hours, effecting both San Angelo and Abilene, KSJT and KABI. Uncertain about how far southeast it will come this evening, so whether the storms reach the southern terminals is a question. Otherwise, MVFR ceilings will move north and cover most of the area after midnight. && .PREV DISCUSSION... /ISSUED 341 PM CDT MON MAY 26 2014/ SHORT TERM... (Tonight and Tomorrow) Although flash flooding remains a major concern for this afternoon and tonight, severe thunderstorms are also a concern for the shorter term. With much of West Central Texas under sunny skies this afternoon, the atmosphere continues to become more unstable. Thunderstorms, some severe, have already developed, across the Trans Pecos region of west Texas, along an old outflow boundary. Surface based CAPES there are currently around 2000 to 2500 J/Kg, and convective inhibition is near zero. Based on coordination with the Storm Prediction Center, Tornado Watch number 188 is now in effect for much of West Central Texas. This watch is valid until 11 PM CDT this evening. The thinking is supercells will continue to develop to the west and move into West Central Texas. With 0 to 6 Km Bulk Shear around 50 knots and WSR-88D VAD Wind Profile data indicating veering through the first 8000 feet, the primary threats, in order of concern this afternoon and evening, are tornadoes, large hail, damaging winds, and ever present deadly lightning. In addition to severe thunderstorms, flash flooding remains a significant threat for this afternoon and tonight. Thus, a Flash Flood watch remains in effect for all of West Central Texas until 7 AM CDT tomorrow morning. The ground is saturated across much of West Central Texas; so, any additional rainfall will likely produce flash flooding. For tomorrow, rain chances diminish, as the upper low moves east along the Red River. Models continue to generate QPF, mainly across our eastern counties. Continuing the best PoPs for those counties look best. Tomorrow afternoon, a weak front will slide southeast across West Central Texas and bring north winds. Highs for tomorrow afternoon in the 80s still look likely. LONG TERM... (Tuesday night through Monday) The large upper level low that has been bringing much needed rainfall to West Central Texas, will be over Northeast Texas Tuesday evening, then slow down and meander across East Texas/Louisiana through this weekend. Slight chance PoPs were left across the extreme southeast counties Tuesday night into Wednesday, on the backside of the upper low. Rain chances were left out of the forecast on Thursday, as most convection should remain east of the area. Highs on both Wednesday and Thursday will be in the mid to upper 80s, with lows in the 60s. While the aforementioned upper level low is stalled to our east, an upper level ridge will build to our west. This will put West Central Texas in a shear zone between the two features. Isolated to scattered showers and thunderstorms will be possible both afternoons Friday and Saturday, with the best chance across our eastern counties, farther away from effects of the ridge. Coverage looks limited and uncertainty remains, so for now, very few changes were made to the inherited PoPs. Sunday through early next week, expect dry conditions with slowly increasing temperatures. Most locations will be in the lower to mid 90s, with overnight lows in the 60s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 83 64 86 64 / 80 40 10 10 5 San Angelo 66 87 65 88 63 / 70 20 10 5 5 Junction 66 85 67 88 66 / 70 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett... Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch... Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford... Sterling...Sutton...Taylor...Throckmorton...Tom Green. && 07
Hazardous weather outlook, May 26, 2:32 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 232 PM CDT MON MAY 26 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 232 PM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WE EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS INCLUDE TORNADOES...LARGE HAIL...DAMAGING WINDS...FLASH FLOODING...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON TUESDAY WITH LINGERING CHANCES ON WEDNESDAY. THE PRIMARY HAZARDS ARE LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... WE MAY ACTIVATE SPOTTERS LATER THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 26, 12:48 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 9 ENE BRONTE 31.94N 100.15W
05/24/2014 RUNNELS TX PUBLIC
SEVERAL LARGE TREE LIMBS DOWN. MANY WERE AT LEAST 10
FEET IN LENGTH.
&&
EVENT NUMBER SJT1400183
DOLLSpecial weather statement, May 26, 5:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT MON MAY 26 2014
TXZ049-262330-
FISHER TX-
556 PM CDT MON MAY 26 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR FISHER
COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 554 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF HOBBS...OR ABOUT 17 MILES NORTHEAST OF SNYDER...MOVING EAST AT 5
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL DENTS TO VEHICLES...
THE STRONG THUNDERSTORM WILL BE NEAR...
HOBBS BY 630 PM CDT
LAT...LON 3269 10056 3272 10067 3296 10066 3297 10065
3297 10044
TIME...MOT...LOC 2256Z 292DEG 6KT 3287 10068The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:15 PM CDT | Special Weather Statement | SJT | San Saba | 45 min |
| May 25, 9:57 PM CDT | Special Weather Statement | SJT | San Saba | 48 min |
| May 26, 5:04 AM CDT | Special Weather Statement | SJT | Crockett, Irion | 56 min |
| May 26, 5:53 AM CDT | Special Weather Statement | SJT | Sutton | 37 min |
| May 26, 7:25 AM CDT | Special Weather Statement | SJT | Concho, Kimble, McCulloch, Menard | 50 min |
| May 26, 7:42 AM CDT | Special Weather Statement | SJT | Brown, McCulloch, Mason, San Saba | 33 min |
| May 26, 5:56 PM CDT | Special Weather Statement | SJT | Fisher | 34 min |
| May 26, 6:37 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 38 min |
| May 26, 6:48 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 42 min |
Nearby
Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.